Alert archive / Kansas / High Wind Watches in 2019
High Wind Watch 2, NWS Wichita, KS
NWS Wichita, KS issued this high wind watch at Mar 12, 2019, 4:15 PM CDT for 8 counties in Kansas. It took effect at Mar 13, 2019, 1:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 12, 2019, 4:15 PM CDT (21:15 UTC)
- In effect from
- Mar 13, 2019, 1:00 PM CDT
- Expired
- Mar 13, 2019, 1:00 AM CDT
- In force
- Issued by
- NWS Wichita, KS
Counties Chase County, KS, Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Marion County, KS, Montgomery County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528 WWUS73 KICT 122115 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 415 PM CDT Tue Mar 12 2019 KSZ068-069-082-083-091>093-131115- /O.UPG.KICT.HW.A.0001.190313T1800Z-190314T0600Z/ /O.NEW.KICT.HW.W.0002.190313T1800Z-190314T0600Z/ Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Newton, El Dorado, Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, and Arkansas City 415 PM CDT Tue Mar 12 2019 ...HIGH WIND WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 1 AM CDT THURSDAY... The National Weather Service in Wichita has issued a High Wind Warning, which is in effect from 1 PM Wednesday to 1 AM CDT Thursday. * Winds...South 35 to 45 mph with gusts up to around 60 mph. * Timing...From 1 PM CDT Wednesday until 1 AM CDT Wednesday Night. * Impacts...Driving will be hazardous especially for those traveling in high profile vehicles. Winds this strong may cause structural and property damage especially to roofs. Be sure to secure all outdoor property. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means a hazardous high wind event is expected or occurring. Sustained winds of at least 40 mph or gusts of 58 mph are expected. Winds this strong can cause property damage. && $$ KSZ032-033-048-049-131115- /O.UPG.KICT.HW.A.0001.190314T0000Z-190314T2200Z/ /O.NEW.KICT.HW.W.0002.190313T1800Z-190314T2200Z/ Russell-Lincoln-Ellsworth-Saline- Including the cities of Russell, Lincoln, Sylvan Grove, Ellsworth, Wilson, and Salina 415 PM CDT Tue Mar 12 2019 ...HIGH WIND WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 5 PM CDT THURSDAY... The National Weather Service in Wichita has issued a High Wind Warning, which is in effect from 1 PM Wednesday to 5 PM CDT Thursday. The High Wind Watch is no longer in effect. * Winds...West 30 to 40 mph with gusts up to around 60 mph. * Timing...From 1 PM CDT Wednesday evening until 5 PM Thursday. * Impacts...Driving will be hazardous, especially for those traveling in high profile vehicles. Winds this strong may cause structural and property damage, especially to roofs. Be sure to secure all outdoor property. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means a hazardous high wind event is expected or occurring. Sustained winds of at least 40 mph, or gusts of 58 mph are expected. Winds this strong can cause property damage. && $$ KSZ047-050-051-067-131115- /O.UPG.KICT.HW.A.0001.190313T1800Z-190314T2200Z/ /O.NEW.KICT.HW.W.0002.190313T1800Z-190314T2200Z/ Barton-Rice-McPherson-Reno- Including the cities of Great Bend, Lyons, Sterling, McPherson, and Hutchinson 415 PM CDT Tue Mar 12 2019 ...HIGH WIND WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 5 PM CDT THURSDAY... The National Weather Service in Wichita has issued a High Wind Warning, which is in effect from 1 PM Wednesday to 5 PM CDT Thursday. The High Wind Watch is no longer in effect. * Winds...West 35 to 45 mph with gusts up to 60 mph. * Timing...From 1 PM CDT Wednesday until 5 PM Thursday CDT. * Impacts...Driving will be hazardous especially for those traveling in high profile vehicles. Winds this strong may cause structural and property damage, especially to roofs. Be sure to secure all outdoor property. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means a hazardous high wind event is expected or occurring. Sustained winds of at least 40 mph, or gusts of 58 mph are expected. Winds this strong can cause property damage. && $$ KSZ072-096-100-131115- /O.NEW.KICT.WI.Y.0008.190313T1800Z-190314T0600Z/ Allen-Neosho-Labette- Including the cities of Iola, Humboldt, Chanute, and Parsons 415 PM CDT Tue Mar 12 2019 ...WIND ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 1 AM CDT THURSDAY... The National Weather Service in Wichita has issued a Wind Advisory which is in effect from 1 PM Wednesday to 1 AM CDT Thursday. * Winds...South 25 to 35 mph with gusts up to 50 mph. * Timing...From 1 PM CDT Wednesday until 1 AM CDT Thursday. * Impacts...Driving may be hazardous especially for those traveling in high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ052-053-070-071-094-095-098-099-131115- /O.NEW.KICT.HW.A.0002.190313T1800Z-190314T0600Z/ Marion-Chase-Greenwood-Woodson-Elk-Wilson-Chautauqua-Montgomery- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Eureka, Madison, Yates Center, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, Cedar Vale, Coffeyville, and Independence 415 PM CDT Tue Mar 12 2019 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... The National Weather Service in Wichita has issued a High Wind Watch, which is in effect from Wednesday afternoon through late Wednesday night. * Winds...South 25 to 40 mph with gusts up to 60 mph. * Timing...From 1 PM CDT Wednesday until 1 AM CDT Thursday * Impacts...Driving will be hazardous especially for those traveling in high profile vehicles. Be sure to secure all outdoor property. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
059 WWUS73 KICT 130600 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 100 AM CDT Wed Mar 13 2019 KSZ052-053-070-071-094-095-098-099-132000- /O.UPG.KICT.HW.A.0002.190313T1800Z-190314T0600Z/ /O.EXA.KICT.HW.W.0002.190313T1800Z-190314T0600Z/ Marion-Chase-Greenwood-Woodson-Elk-Wilson-Chautauqua-Montgomery- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Eureka, Madison, Yates Center, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, Cedar Vale, Coffeyville, and Independence 100 AM CDT Wed Mar 13 2019 ...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM CDT THURSDAY... The National Weather Service in Wichita has issued a High Wind Warning, which is in effect from 1 PM this afternoon to 1 AM CDT Thursday. The High Wind Watch is no longer in effect. * Winds...south at 35 to 45 mph with gusts to 55 mph, peaking during the late afternoon hours. * Timing...From 1 PM CDT Wednesday until 1 AM CDT Thursday * Impacts...Driving will be hazardous especially for those traveling in high profile vehicles. Be sure to secure all outdoor property. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means a hazardous high wind event is expected or occurring. Sustained winds of at least 40 mph, or gusts of 58 mph are expected. Winds this strong can cause property damage. && $$ KSZ068-069-082-083-091>093-132000- /O.CON.KICT.HW.W.0002.190313T1800Z-190314T0600Z/ Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Newton, El Dorado, Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, and Arkansas City 100 AM CDT Wed Mar 13 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM CDT THURSDAY... * Winds...South 40 to 50 mph with gusts up to 60 mph, peaking during the late afternoon hours. * Timing...From 1 PM CDT Wednesday until 1 AM CDT Wednesday Night. * Impacts...Driving will be hazardous especially for those traveling in high profile vehicles. Winds this strong may cause structural and property damage especially to roofs. Be sure to secure all outdoor property. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means a hazardous high wind event is expected or occurring. Sustained winds of at least 40 mph or gusts of 58 mph are expected. Winds this strong can cause property damage. && $$ KSZ032-033-047>051-067-132000- /O.CON.KICT.HW.W.0002.190313T1800Z-190314T2200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, and Hutchinson 100 AM CDT Wed Mar 13 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 PM CDT THURSDAY... * Winds...West 40 to 50 mph with gusts up to 60 mph, peaking during the late afternoon hours. Very strong northwest winds may redevelop during the day on Thursday. * Timing...From 1 PM CDT Wednesday evening until 5 PM Thursday. * Impacts...Driving will be hazardous, especially for those traveling in high profile vehicles. Winds this strong may cause structural and property damage, especially to roofs. Be sure to secure all outdoor property. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means a hazardous high wind event is expected or occurring. Sustained winds of at least 40 mph, or gusts of 58 mph are expected. Winds this strong can cause property damage. && $$ KSZ072-096-100-132000- /O.CON.KICT.WI.Y.0008.190313T1800Z-190314T0600Z/ Allen-Neosho-Labette- Including the cities of Iola, Humboldt, Chanute, and Parsons 100 AM CDT Wed Mar 13 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM CDT THURSDAY... * Winds...South 25 to 35 mph with gusts up to 45 or 50 mph. * Timing...From 1 PM CDT Wednesday until 1 AM CDT Thursday. * Impacts...Driving may be hazardous especially for those traveling in high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this high wind watch went out at Mar 12, 12:53 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Mar 12, 12:53 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1253 PM CDT Tue Mar 12 2019 .SHORT TERM...(Today through Thursday night) Issued at 336 AM CDT Tue Mar 12 2019 Satellite water vapor imagery shows a mesmerizing dynamic upper level system spinning over northern Baja region early this morning. This system will begin its journey northeast across the Rockies for today and eject out into western Kansas by Wednesday afternoon. A lead short wave will move across the high plains region this afternoon. Models are in good agreement showing a stream of increasing moisture transport ahead of this wave during the afternoon. As a result, showers/storms look to become more numerous mainly across southern Kansas for this afternoon and early evening. There could be a little lull in the precipitation coverage tonight before a more robust surge of moisture transport occurs later tonight. This next moisture surge will expand/amplify another round of showers and storms for western and central Kansas. Widespread 1 to 2 inches with some locally higher rainfall amounts are anticipated across the region for this event. The rainfall will become more problematic for central Kansas compared to southern Kansas due to saturated soils and rivers running higher than normal. Flooding of low lying and poor drainage areas along with some rivers possibly overflowing their banks supports on-going Flood Watch for central kansas. On Wednesday, a pronounced line of showers/storms will quickly race eastward from Kansas into Missouri during the morning hours with a break in the precipitation and some clearing skies during the late morning/afternoon hours. Meanwhile, surface cyclogenesis will undergo explosive development and very significant pressure falls. This combined with expansion of deep adiabatic mixing spreading northeast from western Oklahoma into central/south central Kansas will tap into much stronger wind speeds aloft. This could generate extreme winds with gusts over 60mph possible by Wednesday afternoon. We will maintain and expand the High Wind Watch for a few counties to the north. A wind advisory will likely be needed on the periphery of the high wind watch. Still see a decent signal for re-newed low topped convection to develop near and south of closed upper low center late Wednesday afternoon over central Kansas. A few strong storms will be possible. The surface low pressure center will shift eastward for Wednesday night into Thursday and remain coiled up tightly. Once again very strong winds will be problematic but switch to the northwest for this period. A High Wind Watch remains in effect for central Kansas on Thursday. A rain/snow mix could spread into central Kansas for late Wednesday night and Thursday morning. .LONG TERM...(Friday through Monday) Issued at 336 AM CDT Tue Mar 12 2019 Surface high pressure will settle over the region in the wake of the departing upper level system for Friday with below normal temperatures likely. Meanwhile dry weather and a gradual warming trend will be in store for the upcoming weekend and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1242 PM CDT Tue Mar 12 2019 Aviation concerns: TSRA, LLWS, low CIGS/VIS. An extended period of poor aviation conditions is anticipated through the remainder of this TAF cycle and then continuing into later TAF periods. An unseasonably strong upper level system moving into the SW US will send waves of SHRA and TSRA across the area through Wednesday morning. Thunderstorms will cause reductions in VIS to as low as 1-3SM and may contain some hail up to penny size (as was reported south of KICT earlier today). Confidence in the timing of TSRA is fairly high, but amendments can be expected through tonight as we get a better handle on when and where each round of thunderstorms will be. Drier air moves in by mid to late Wednesday morning, setting the stage for what will be a very windy/gusty period Wednesday afternoon through Thursday morning. LLWS can be expected for most sites as the winds aloft rapidly increase this evening/tonight. It should be noted that a period of anomalous and strong 55+ kt gusts are anticipated for portions of the area just beyond the current TAF period. Martin && .FIRE WEATHER... Issued at 336 AM CDT Tue Mar 12 2019 Very strong to extreme winds will develop across the area on Wednesday which will result widespread extreme grassland fire danger levels. Winds of this magnitude would typically support catastrophic levels but expected rainfall should keep grasslands from reaching higher end curing. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 56 54 65 38 / 80 90 100 20 Hutchinson 56 54 64 37 / 80 100 90 30 Newton 55 54 64 36 / 90 80 100 20 ElDorado 55 55 65 38 / 90 80 100 10 Winfield-KWLD 56 55 66 40 / 90 80 100 10 Russell 58 53 60 34 / 70 100 90 60 Great Bend 57 53 61 35 / 70 100 80 50 Salina 57 53 63 37 / 80 90 100 40 McPherson 56 53 63 36 / 90 90 90 30 Coffeyville 56 55 67 44 / 90 60 100 10 Chanute 55 55 65 42 / 90 80 100 10 Iola 54 54 64 42 / 90 80 90 10 Parsons-KPPF 56 55 66 42 / 90 70 100 10 && .ICT WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Wednesday afternoon through late Wednesday night for KSZ068-069-082-083-091>093. Flood Watch from 7 PM CDT this evening through Wednesday evening for KSZ032-033-047>051-067. High Wind Watch from Wednesday evening through Thursday afternoon for KSZ032-033-048-049. High Wind Watch from Wednesday afternoon through Thursday afternoon for KSZ047-050-051-067. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...RM FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 12, 4:54 AM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 454 AM CDT Tue Mar 12 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 454 AM CDT Tue Mar 12 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Moderate to heavy rainfall is expected to overspread the area for today with some embedded thunderstorms. Flooding is likely across central Kansas where ground soils are already saturated and some rivers are still rising. See the latest flood watch for additional details. The Cow Creek is in minor flood near Hutchinson, please monitor updated river forecasts and levels closely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Southerly winds will increase to 30 to 45 mph in most areas Wednesday afternoon, especially for south central Kansas where wind gusts could approach 60 mph at times. Please see latest high wind watch for additional details. In addition, the very strong winds are expected to result in extreme grassland fire danger on Wednesday afternoon across south central Kansas and a portion of the Flint Hills. A few strong thunderstorms could affect central Kansas late Wednesday afternoon where gusty winds and small hail will be possible. Strong northwest winds are expected behind the departing low pressure area Wednesday night and Thursday, especially across central Kansas. Please see high wind watch for additional details. Rain could change over to snow late Wednesday night across central Kansas, and linger into Thursday morning. Little to no accumulation expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Mar 12, 10:39 AM CDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
1039 AM CDT TUE MAR 12 2019
KSZ092-093-121615-
Cowley KS-Sumner KS-
1039 AM CDT TUE MAR 12 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Cowley County in south central Kansas...
Eastern Sumner County in south central Kansas...
* Until 1115 AM CDT.
* At 1037 AM CDT...National Weather Service Doppler radar was
tracking a strong thunderstorm with locally heavy rainfall near
Wellington...moving northeast at 35 mph.
Hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Wellington, Mulvane, Belle Plaine, Oxford, Udall and Wellington
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3722 9753 3748 9727 3748 9715 3736 9694
3709 9737
TIME...MOT...LOC 1538Z 228DEG 32KT 3723 9740
MartinLocal storm report, Mar 12, 11:18 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1118 AM CDT TUE MAR 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM HAIL UDALL 37.39N 97.12W
03/12/2019 E0.75 INCH COWLEY KS TRAINED SPOTTER
RELAYED BY COWLEY COUNTY EMERGENCY MANAGEMENT.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 9:02 AM CDT | Special Weather Statement | ICT | Kingman | 28 min |
| Mar 12, 10:39 AM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| Mar 12, 12:04 PM CDT | River Flood Warning | ICT | Saline | 21 hr |
| Mar 12, 12:07 PM CDT | River Flood Warning | ICT | Lincoln | 21 hr |
| Mar 12, 12:17 PM CDT | River Flood Warning | ICT | McPherson | 62 hr |
| Mar 12, 12:17 PM CDT | River Flood Warning | ICT | McPherson, Saline | 3 days |
| Mar 12, 12:17 PM CDT | River Flood Warning | ICT | Saline | 4 days |
| Mar 12, 4:15 PM CDT | High Wind Warning | ICT | Barton, Butler, Chase, Chautauqua, Cowley, Elk and 17 more | 46 hr |
| Mar 12, 4:15 PM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 53 hr |
Nearby
High Wind Watches in Kansas, 2019Every high wind watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.